Neurol India Home 
 

LETTER TO EDITOR
Year : 2017  |  Volume : 65  |  Issue : 1  |  Page : 189--190

Paroxysmal sympathetic hyperactivity after symptomatic hypoglycemia

Mohammad R Mohebbi1, Pragya Punj2, Premkumar N Chandrasekaran2, Christopher R Newey2,  
1 Department of Emergency Medicine, University of Missouri-Columbia, Columbia, Missouri, USA
2 Department of Neurology, University of Missouri-Columbia, Columbia, Missouri, USA

Correspondence Address:
Dr. Christopher R Newey
Department of Neurology, One Hospital Drive, Columbia, Missouri - 65212
USA




How to cite this article:
Mohebbi MR, Punj P, Chandrasekaran PN, Newey CR. Paroxysmal sympathetic hyperactivity after symptomatic hypoglycemia.Neurol India 2017;65:189-190


How to cite this URL:
Mohebbi MR, Punj P, Chandrasekaran PN, Newey CR. Paroxysmal sympathetic hyperactivity after symptomatic hypoglycemia. Neurol India [serial online] 2017 [cited 2020 Sep 27 ];65:189-190
Available from: http://www.neurologyindia.com/text.asp?2017/65/1/189/198187


Full Text

Sir,

A 32-year-old male patient with diabetes mellitus type II was found to be unresponsive with a glucose level of 49 mg/dL. He subsequently developed paroxysmal sympathetic hyperactivity (PSH), which was characterized by tachycardia, hypertension, and extensor posturing. Brain magnetic resonance imaging (MRI) showed restricted diffusion in multiple areas including the centrum semiovale [Figure 1]a, right posterior limb of the internal capsule [Figure 1]b, and right middle cerebellar peduncle [Figure 1]c. Magnetic resonance angiography (MRA) of the head and neck was normal.{Figure 1}

Hypoglycemia can cause restricted diffusion similar to ischemia from anoxia,[1] secondary to energy failure of the ATPase associated ion pumps. The neuroanatomical basis of PSH is poorly understood. PSH is suspected to be occurring from the disconnection of the cerebral cortex resulting in hypothalamic and brainstem paroxysms.[2] Our patient continued to be dysautonomic despite treatment with dextrose drip at the emergency department. The symptoms of dysautonomia, however, improved with labetalol and gabapentin. Electroencephalogram did not show any seizure activity. The patient remained neurologically disabled and was later on discharged to a long-term acute care facility after a long hospital course.

Early recognition and treatment of hypoglycemia is a crucial part of work up for unresponsive patients at the emergency department. Delay in treatment can lead to significant white matter injury and PSH.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Atay M, Aralasmak A, Sharifov R, Kilicarslan R, Asil T, Alkan A. Transient cytotoxic edema caused by hypoglycemia: Follow-up diffusion-weighted imaging features. Emerg Radiol 2012;19:473-5.
2Baguley IJ, Heriseanu RE, Cameron ID, Nott MT, Slewa-Younan S. A critical review of the pathophysiology of dysautonomia following traumatic brain injury. Neurocrit Care 2008;8:293-300.